Hail, Ripley
- When
- March 31, 3:50 PM CST
- Where
- Ripley County, 1.11 mi E of Hill Top
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.650, -90.780
Quarter to ping pong size hail was observed.
An unstable air mas resulted in a few severe thunderstorms across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An unstable air mas resulted in a few severe thunderstorms across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 1:03 PM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 203 PM CDT SAT MAR 31 2012 .UPDATE... ISSUED AT 1253 PM CDT SAT MAR 31 2012 MAIN ADJUSTMENT FOR THE MORNING AND EARLY AFTERNOON UPDATES WAS TO SHIFT THE FOCUS FOR ANY CONVECTIVE ACTIVITY BACK TOWARD THE WESTERN EDGE OF THE WFO PAH FORECAST AREA...MAINLY WEST OF A PERRYVILLE TO POPLAR BLUFF FOR THIS AFTERNOON TO AROUND SUNSET. IN REVIEWING THE MANDATORY LEVEL UPPER AIR ANALYSIS...THE 925 MB DEWPOINT/TEMPERATURE FIELDS SUGGESTED TO MINOR THETA-E MAXIMUMS IN AN NEAR THE WFO PAH FORECAST AREA. THE FIRST WAS ORIENTED WEST TO EAST ALONG THE KY/TN BORDER FROM THE LAND BETWEEN THE LAKES...EAST TO TODD COUNTY. THE INTRUSION OF THE SFC-925 MB FRONTAL BOUNDARY IN THIS AREA SHOULD CONTINUE TO ADVECT SLIGHTLY DRIER AIR INTO THE REGION...MINIMIZING CONVECTION OVER THE AREA. PLAN TO MONITOR SOUTHERN TRIGG...CHRISTIAN AND TODD COUNTIES...BUT ANTICIPATE THEY WILL REMAIN DRY FOR THE REST OF THIS AFTERNOON INTO THIS EVENING. TO THE WEST...THERE IS A SOUTH-NORTH ORIENTED THETA-E AXIS SUGGESTED BY THE 925 MB UPPER AIR ANALYSIS AND SUPPORTED BY THE LAST SEVERAL HOURS OF LAPS THETA-E CONVERGENCE/CAPE ANALYSIS OVER SOUTHWEST RIPLEY COUNTY. CUMULUS FIELDS ARE BEING GENERATED NORTHEAST OF THIS AXIS...ENHANCED BY TOPOGRAPHICAL DIFFERENCES SURFACE MOISTURE/INSOLATION. FOR NOW...ANTICIPATE THAT CONVECTION WILL LIKELY DEVELOP JUST WEST OF THE WFO PAH FORECAST AREA EARLY THIS AFTERNOON...THEN DRIFTING SOUTHEAST INTO THE AREA BEFORE DECAYING WITH THE LOSS OF SUNSHINE. THERE WILL ALSO REMAIN A SHARP GRADIENT OF LOWER TEMPERATURES OVER SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY THIS AFTERNOON...AS INSOLATION WORKS TO FINALLY THIN OUT THE STABLE LAYER CLOUD COVER THAT HAS PERSISTED INTO THE AFTERNOON HOURS. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 1253 PM CDT SAT MAR 31 2012 AFTER ANY EARLY EVENING CONVECTION DIES DOWN OVER SOUTHEAST MISSOURI...DRY CONDITIONS SHOULD REMAIN OVER THE WFO PAH FORECAST AREA TONIGHT THROUGH MONDAY. IN REVIEWING THE 12Z SUNDAY UPPER AIR ANALYSIS...THERE APPEARED TO BE A SUBTLE 850-700 MB TROUGH/FRONTAL BOUNDARY EXTENDING FROM SOUTHEAST IA...THROUGH CENTRAL IL INTO CENTRAL AND SOUTHEAST INDIANA. WHEN THE LOW LEVEL JET KICKS IN LATER TONIGHT...THE ZONE WILL LIKELY BE THE FOCUS FOR AN OVERNIGHT MESOSCALE CONVECTIVE SYSTEM /MCS/. THE LIFT AND INSTABILITY SHOULD REMAIN WELL TO THE NORTH OF THE WFO PAH FORECAST AREA...AS THE UPPER RIDGE BUILDS IN FROM THE SOUTHWEST TONIGHT INTO SUNDAY. THEREFORE...ANY MENTION OF POP/WEATHER REMAINS OUT OF THE FORECAST AT THIS TIME. FROM EARLIER IN THE WEEK TO TODAY...THE DOMINANCE OF INCREASED THICKNESSES WITH THE BUILDING RIDGE FROM THE SOUTHWEST /EVIDENT IN THE SOUTHWEST U.S. IN THE 12Z UPPER AIR ANALYSIS/ HAS REQUIRED NEARLY DAILY UPWARD ADJUSTMENTS IN THE MAX/MIN TEMPERATURE FORECAST FOR SUNDAY AND MONDAY. NOW THAT THE PRECIPITATION IS NO LONGER AN ISSUE FOR MONDAY AFTERNOON...A BROAD INCREASE TEMPERATURES AND DEWPOINTS /DUE TO THE MOIST SOUTHERLY FLOW UNDER THE SUBSIDENCE INVERSION/ WILL BE EVEN MORE PRONOUNCED. HEAT INDEX VALUES WILL NOT VARY MUCH FROM THE ACTUAL TEMPERATURES...BUT THE EARLY SEASON HEAT MAY BE OF SOME CONCERN FOR THOSE ESPECIALLY SENSITIVE TO THE WARM TEMPERATURES. WE WILL LIKELY TIE OR BREAK BOTH THE CURRENT RECORD MAX TEMPERATURE AND MAXIMUM OVERNIGHT MINIMUM TEMPERATURES FOR APRIL 1ST INTO 2ND. HERE ARE THE CURRENT RECORDS AT THIS TIME FOR EVANSVILLE AND PADUCAH. EVANSVILLE INDIANA APRIL 1ST...RECORD MAX...85 DEGREES SET IN 1940. APRIL 1ST...RECORD MAX MINIMUM TEMPERATURE...62 DEGREES SET IN 1946. APRIL 2ST...RECORD MAX...83 DEGREES SET IN 1967. PADUCAH KENTUCKY APRIL 1ST...RECORD MAX...86 DEGREES SET IN 1946. APRIL 1ST...RECORD MAX MINIMUM TEMPERATURE...60 DEGREES SET IN 1988. APRIL 2ST...RECORD MAX...84 DEGREES SET IN 1946. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 339 AM CDT SAT MAR 31 2012 MAIN ISSUE WITH THE TUE THROUGH THU TIME FRAME LIES WITH YET ANOTHER IN A SEEMINGLY ENDLESS STRING OF SPLIT FLOW UPPER LOWS THIS SEASON THAT TRUDGE SLOWLY EAST OUT OF THE FOUR CORNERS AREA AND INTO THE SOUTHERN PLAINS. OPERATIONAL GFS AND EURO MODELS ARE IN SURPRISING DECENT AGREEMENT WITH THE PLACEMENT OF THE MID LEVEL CIRCULATION WEDNESDAY AFTN. HOWEVER...THEY DIVERGE SOMEWHAT FROM THERE WITH THE OP GFS TAKING MORE OF A NRN ROUTE INTO MO...WHEREAS THE ECMWF DIPS SE INTO AR. TIMING LOOKS GOOD THOUGH AS FAR AS EASTWARD PROGRESSION BY THU AFTN. MEANWHILE...AT THE SFC...ESSENTIALLY A COLD FRONT IS EXPECTED TO DROP SE INTO THE OHIO VALLEY REGION BY TUE NIGHT AND WED...THEN REMAIN NEARLY STATIONARY UNTIL THE SLOW MOVING UPPER LOW CAN PASS BY LATER THU AFTERNOON OR THU NIGHT. THE COMBINATION OF THE MID LEVEL FORCING/ASCENT GENERATED BY THE UPPER LOW...SFC DEW POINTS NEAR 60 AND THE WEAK LOW LEVEL FORCING ASSOCIATED WITH THE SFC FRONT WILL LEAD TO SEVERAL PERIODS OF SCATTERED SHOWERS AND THUNDERSTORMS TUE THROUGH THU. THE UPPER SYSTEM IS NOT NEARLY AS POTENT AS PREVIOUS SPLIT SRN STREAM UPPER LOWS...AND LOW LEVEL FORCING/CONVERGENCE IS NOT IMPRESSIVE. THEREFORE...EVEN THOUGH WE WILL HAVE AN EXTENDED PERIOD OF RAIN/THUNDER CHANCES...WE DO NOT EXPECT EXTENSIVE HEAVY RAINS OR SEVERE STORMS AT THIS TIME. OF COURSE...MAY BE LOCALLY HEAVY DOWNPOURS FROM TIME TO TIME IN SOME LOCATIONS...AND CANNOT RULE OUT A FEW STRONG OR ISOLATED SEVERE STORMS...ESP IF WE CAN GET SOME DAYTIME HEATING AHEAD OF THE MID LEVEL LOW. ALL OF THE CLOUDS AND PERIODS OF RAIN SHOULD HELP HOLD TEMPS DOWN SOME...AND MAY EVEN RETURN TO NEAR NORMAL ONCE THE FRONT PASSES LATE NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY MORNING) ISSUED AT 1221 PM CDT SAT MAR 31 2012 FOG...PATCHY IFR CIGS AND CLOUDS WERE HANGING AROUND THIS MORNING DESPITE THE NRLY FLOW BEHIND A FRONTAL BOUNDARY THAT WAS SINKING INTO THE REGION. LATEST SATELLITE TRENDS INDICATE THESE RESTRICTIONS SHOULD DIMINISH BY 19Z OR 20Z UP NEAR KEVV/KOWB. KPAH/KCGI HAVE ALREADY WENT VFR. SHOULD REMAIN VFR AFTER CLEARING EARLY THIS PM. OTHERWISE EXPECT SOME LOW MVFR FOG TO FORM 07 TO 09Z LATER TONIGHT. COULD BORDER 2 TO 3SM AT TIMES. WILL LIKELY BURN OFF BY 14Z TO 15Z SUNDAY. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...SMITH SHORT TERM...SMITH LONG TERM....GM AVIATION...GM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 237 PM CDT SAT MAR 31 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 237 PM CDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS MAY DEVELOP...MAINLY LATE THIS AFTERNOON INTO THE EARLY EVENING...OVER PARTS OF SOUTHEASTERN MISSOURI... ESPECIALLY NEAR THE MISSOURI BOOTHEEL AND FOOTHILL AREAS OF THE OZARKS. IF ANY ISOLATED STORMS DO MANAGE TO DEVELOP...THEY COULD QUICKLY BECOME STRONG AND EVEN POSSIBLY BRIEFLY SEVERE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN HAZARD RISKS. HOWEVER...MOST PLACES ACROSS THE QUAD STATE REGION WILL REMAIN STORM FREE FOR THE REST OF THE DAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TO RETURN TUESDAY THROUGH THURSDAY. ISOLATED STRONG OR MARGINALLY SEVERE STORMS CANNOT BE RULED OUT DURING THIS TIME FRAME...ESPECIALLY IF WE MANAGE TO GET A FEW HOURS OF AFTERNOON SUNSHINE TO HELP DESTABILIZE THE ATMOSPHERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...THOUGH IT CANNOT COMPLETELY BE RULED OUT LATE TODAY...AND DURING THE TUESDAY THROUGH THURSDAY TIME FRAME.
The Memphis radar (KNQA), 166 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
2 hail. Local standard time, as filed.
Quarter to ping pong size hail was observed.
Dime to nickel size hail was reported east of Doniphan.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374211, 374212.